Mum's cancer diagnosis sickness

  • 1 reply
  • 15 subscribers
  • 316 views

Hi my mum has bile duct cancer which has spread to liver and lining of the abdomen.  She has started chemo and is on a lot of anti sickness. But is still being sick. The doctors think it's the chemo she is getting gem/cis and immunotherapy she's mid way through cycle 1 this is her week off  but she was sick before it. And still sick on the antisickness. She feels its after she eats. Does anyone have any advice or similar experience? 

  • Hi Jk90

    I am sorry to hear of your Mum's bile duct cancer. 

    I had chemo in 2022 for endometrial cancer. I also had external radiotherapy.

    Both treatments made me feel very nauseous. I do empathize with Mum as its really horrible to have the nausea.

    I would suggest talking to her doctors about the type of anti nausea medication she is on and whether there are any alternatives or combination of drugs that might suit her better. It took a while for them to do this with me but when I did get the right combination (for me it was ondansetron, domperidone, and also some buscopan (for the crampy feelings)- the combination did work within a few days.

    I found to take the anti nausea regularly and about half an hour before eating made a difference. If I waited until the nausea hit- then they did not work so well. Speak to the doctor though. before changing anything. 

    I would also ask the doctor to review the other medication she is on in case there is anything else that may be intensifying the nausea. For example when I was on chemo, I found that if I took loperamide more than a couple of times a day, then the nausea would be worse. 

    I found eating also affected it and at times I didn't want to eat because I knew it would make me feel rough. I found not drinking just before or during meals made some difference. It is important to keep fluids up but I would drink about an hour after eating. Lightly sparkling water with a slice of lemon helped- it was something in the sharpness. 

    I found dairy foods made me feel worse and also anything with too much fibre. Eating little and often but regularly spaced through the day helped. I avoided tea or anything caffeinated. I also sometimes moved my meals around so had my main meal at lunchtime to give me longer to digest it. Sometimes I would eat half and then go back to it later. Sometimes I would make a smoothie or Complan up and sip it throughout the day. 

    I found that the nausea could make me feel clammy/sweaty and at times light headed. I found a wrung out cool flannel and lying down helped.

    It is also probably worth a discussion with the doctor as to whether the nausea is due to the treatments, the cancer or a combination of both. For me the nausea was a direct result of the treatment rather than the original cancer. So my experience may be different.

    I will pop a link below with some general advice that may be of help. 

    Coping with diet problems caused by bile duct cancer | Cancer Research UK

    You could also give the Support Line a call and talk to one of the nurses to get some advice. The number is below.

    I hope that this helps and that Mum's nausea can be got better under control. It's a horrible side effect to have but sometimes the right combination of drugs  can really help. 

    Jane

           

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm